Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Efficient inversion of the Galerkin matrix of general second-order elliptic operators with nonsmooth coefficients
HTML articles powered by AMS MathViewer

by Mario Bebendorf PDF
Math. Comp. 74 (2005), 1179-1199 Request permission


This article deals with the efficient (approximate) inversion of finite element stiffness matrices of general second-order elliptic operators with $L^\infty$-coefficients. It will be shown that the inverse stiffness matrix can be approximated by hierarchical matrices ($\mathcal {H}$-matrices). Furthermore, numerical results will demonstrate that it is possible to compute an approximate inverse with almost linear complexity.
Similar Articles
Additional Information
  • Mario Bebendorf
  • Affiliation: Fakultät für Mathematik und Informatik, Universität Leipzig, Augustusplatz 10/11, D-04109 Leipzig, Germany
  • MR Author ID: 656638
  • Email:
  • Received by editor(s): June 4, 2003
  • Received by editor(s) in revised form: January 15, 2004
  • Published electronically: September 17, 2004
  • Additional Notes: This work was supported by the DFG priority program SPP 1146 “Modellierung inkrementeller Umformverfahren”
  • © Copyright 2004 American Mathematical Society
  • Journal: Math. Comp. 74 (2005), 1179-1199
  • MSC (2000): Primary 35C20, 65F05, 65F50, 65N30
  • DOI:
  • MathSciNet review: 2136998